Thunderstorm Wind, Custer
- When
- June 24, 9:10 PM MST
- Where
- Custer County, 8 mi NE of Dewey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.612, -103.917
A thunderstorm produced wind gusts around 60 mph over southwestern Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts around 60 mph over southwestern Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:45 PM MST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT TUE JUN 24 2008 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG UPPER LOW/TROUGH MOVING EAST NEAR THE MONTANA/CANADIAN BORDER. LATEST SURFACE ANALYSIS SHOWS A TROUGH/COLD FRONT EXTENDING FROM A TRIPLE POINT ACROSS FAR WESTERN ND THROUGH SOUTHEASTERN MT INTO CENTRAL WY. MODELS CONTINUE TO SHOW STRONG INSTABILITY ESPECIALLY ACROSS THE WESTERN SOUTH DAKOTA PLAINS WITH CAPE VALUES RANGING FROM 1000 TO 3500 J/KG. THE BEST SHEAR WILL BE ACROSS THE NORTHERN HALF OF THE CWA...GETTING MORE IMPRESSIVE CLOSER TO THE NORTH DAKOTA BORDER. SEVERE STORMS HAVE ALREADY BEGUN ACROSS WESTERN ND...AND A LINE OF TCU ALONG A PREFRONTAL TROUGH IS SHOWING UP ACROSS THE WESTERN EDGES OF THE CWA. MAIN THREATS FOR SEVERE WEATHER TONIGHT WILL BE LARGE HAIL. COLD FRONT WILL CROSS THE AREA OVERNIGHT AS ACTIVITY PUSHES EAST INTO CENTRAL SOUTH DAKOTA. COOLER AIR BEHIND THE FRONT WILL KEEP TEMPS IN THE LOWER TO MID 80S ACROSS THE NORTHERN PARTS OF THE CWA. CHANCES FOR THUNDERSTORMS WILL BE LESS OVERALL TOMORROW...BUT STILL ENOUGH MOISTURE...INSTABILITY...AND SHEAR FOR STORM DEVELOPMENT WITH SOME BECOMING SEVERE. THE BEST CHANCES WILL BE ACROSS NORTHEAST WYOMING INTO THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. THURSDAY LOOKS TO BE A BETTER SEVERE WEATHER DAY. MODELS INDICATE A STRONG SHORTWAVE TROUGH WILL APPROACH FROM THE WEST WITH VERY WARM AIR AND GOOD INSTABILITY/SHEAR AHEAD OF THE TROUGH. A STRONG COLD FRONT WILL SWEEP DOWN FROM MONTANA WITH SEVERE STORMS DEVELOP ALONG AND AHEAD OF THE FRONT. CONVECTIVE ACTIVITY WILL MOVE EASTWARD WITH THE FRONT OVERNIGHT...AND CLEAR OUT OF THE AREA BY FRIDAY MORNING. EXTENDED...STRONG SHORTWAVE WILL MOVE THROUGH THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS ON FRIDAY...AND PUSH A COLD FRONT THROUGH THE AREA. BREEZY AND COOLER CONDITIONS WILL PREVAIL ON FRIDAY...THEN WARM TO NEAR AVERAGE LEVELS FOR FRIDAY. AN UPPER LEVEL RIDGE WILL THEN BEGIN TO BUILD OVER THE AREA BY SUNDAY...AND BRING MUCH WARMER WEATHER INTO THE REGION THROUGH EARLY NEXT WEEK. MOSTLY DRY CONDITIONS ARE EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THIS EVENING WITH LOCAL MVFR CONDITIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 214 PM MDT TUE JUN 24 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 214 PM MDT (314 PM CDT) TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND A WEAK COLD FRONT WILL TRIGGER MORE THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTHWESTERN SOUTH DAKOTA. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY AS THE WEATHER PATTERN REMAINS VERY ACTIVE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA ON WEDNESDAY AND THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 S REDIG 45.23N 103.55W
06/24/2008 E0.88 INCH HARDING SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 7 W ALADDIN 44.63N 104.33W
06/24/2008 E0.75 INCH CROOK WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
708 PM MDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 14 N HULETT 44.88N 104.60W
06/24/2008 E0.88 INCH CROOK WY PUBLIC
0345 PM HAIL HULETT 44.68N 104.60W
06/24/2008 E0.75 INCH CROOK WY TRAINED SPOTTER
0345 PM HAIL 5 S HARDING 45.32N 103.83W
06/24/2008 E0.88 INCH HARDING SD PUBLIC
0347 PM HAIL 1 WNW HULETT 44.69N 104.63W
06/24/2008 E1.50 INCH CROOK WY TRAINED SPOTTER
0420 PM HAIL 7 W ALADDIN 44.63N 104.33W
06/24/2008 E0.75 INCH CROOK WY PUBLIC
0425 PM HAIL 3 S REDIG 45.23N 103.55W
06/24/2008 E0.88 INCH HARDING SD TRAINED SPOTTER
&&
LCZEPYHAThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100678.